How do some medications cause humans to become photosensitive, i.e to burn in the sun more than usual?

17 views
0

I saw a photograph of the results of someone being exposed to strong sunlight for a few hours while on a certain medication. They burned _really_ badly, because the meds caused them to become extra photosensitive. I have heard of this effect before for various meds, but never considered how it works. Do we know how this happens?

[Note, I have seen there is another question about the medications themselves being sensitive to light. I am asking about medications that cause the _user_ to become extra photosensitive, rather than the meds themselves.]

Thanks!

[Edited: typo]

In: 7

This is a quite complex topic.

There are 2 reactions related to this: phototoxicity and photoallergic.

Phototoxicity:

When we are talking about oral drugs, the main concern here is that the drug after processed by our body, may deposit small amount in our skin namely the dermis. This “metabolite” can react with light and forming radicals that goes around damaging DNA and cell membrane. Like : chlorpromazine as an example

When we are talking about topical drugs like for acne. Usually, the top layer of our skin is disrupted which causes the UV light to easily pass through.

Photoallergic :

Much severe allergic reaction which involves our immune system recognizing part of the drug after sunlight exposure or drug-protein complexes as foreign and starts to attack it. It can create a wide spread reaction.